Pharmaceutical

Forum discusses side effects of heartburn drug Reglan

Wendy from Oklahoma sought advice from fellow gastroparesis sufferers on Inspire.com’s group forum after her doctor recommended she take Reglan (metoclopramide) to treat symptoms of her condition. Gastropareses causes pain and nausea from slow emptying of the stomach contents. Wendy was concerned, she said, because “I read (Reglan) was the leading prescription cause for tardive dyskinesia,” a debilitating involuntary movement disorder similar to Parkinson’s.

The numerous responses tell the same story. “My experience with Reglan was absolutely frightening,” says SoCal. “I developed severe Parkinson’s-like tremors and anxiety. And, I don’t even have a history of anxiety. I stopped the drug immediately and was told never to take it again.”

“I had the same experience as SoCal with Reglan,” says Natie. “I developed severe anxiety and tremors within the first day of taking it.”

“I had the same exact experiences,” Miss Lady Bug chimes in. “I stopped taking it but was left with permanent nerve damage. I had to go to Mayo Clinic to find that out,” she says. “Mayo told me that Reglan should be outlawed and that the USA is the only country that even still uses it.”

Reglan was approved by the Food and Drug Administration (FDA) for the treatment of severe heartburn, acid reflux and gastroparesis. After numerous reports of people using Reglan who then developed tardive dyskinesia, the FDA last year added a black box warning to the drug’s safety label. That warning comes too late for many users of Reglan, who are left with the disabling symptoms of tardive dyskinesia, which include lip smacking, tongue thrusting, eye blinking and bulging, and puckering and pursing of the lips, to name a few.

“I would give anything to be able to go back and do it all over again,” Miss Lady Bug says. “The trembling and anxiety was sooo bad.”